Hail, Kingman
- When
- May 4, 9:12 AM CST
- Where
- Kingman County, Murdock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.620, -97.930
Rich gulf moisture streamed north of a slow moving low pressure for the afternoon and overnight hours of May 4th into the early morning of May 5th, 2022. Heavy rainfall impacted a large portions of southern Kansas, with some flooding reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Rich gulf moisture streamed north of a slow moving low pressure for the afternoon and overnight hours of May 4th into the early morning of May 5th, 2022. Heavy rainfall impacted a large portions of southern Kansas, with some flooding reported. Rainfall amounts of 4 to 5 inches were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 4, 6:12 AM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Wichita KS 712 AM CDT Wed May 4 2022 ...Updated Aviation Discussion... .SHORT TERM...(Today through Friday night) Issued at 322 AM CDT Wed May 4 2022 Cool below normal temperatures for today with surface warm front to remain south of the KS/OK border and overcast skies. Current ALPW polar satellite data shows deep surface-700mb moisture plume surging northward across Texas. This deep moisture axis will continue to advect northward today via increasing low-level jet. Scattered showers/storms will spread northward into Kansas this morning and become more widespread later this afternoon and tonight. Precipitable water values running 2 to 3 standard deviations above normal within this moisture axis favors higher rainfall rates of 1"/hr or greater, especially for locations east of the Kansas Turnpike over the Flood Watch area during the late afternoon and night time hours. In addition, a few strong storms could produce small hail or gusty winds, severe weather risk is low with the main risk being heavy rainfall. The upper level low pressure center will move very slowly eastward across Kansas on Thursday with wrap around precipitation lingering over central Kansas. The heavier rainfall area will shift east of Kansas by early Thursday afternoon, thus ending the heavy rain risk. There could be a window for re-newed surface based convection over southeast/eastern Kansas early Thursday afternoon with clearing from mid level dry slot allowing good sunshine/destabilization on back edge of deeper moisture plume. The alignment of upper level low/surface low resembles a favorable cold core setup. If this signal is maintained by the models there would be some potential for low topped strong/severe thunderstorms or even some cold core tornadoes in the 0-3km CAPE axis aligned with surface vorticity area. Something for later shifts to keep tabs on. Otherwise, the precipitation will taper off Thursday night as main upper low shifts east into Mississippi valley region. Dry weather and near normal temperatures look to be in store for area on Friday. .LONG TERM...(Saturday through Tuesday) Issued at 322 AM CDT Wed May 4 2022 Saturday looks to be a dry weather day with above normal temperatures. Meanwhile, pattern recognition from long range models are hinting at a very strong 700mb baroclinic zone residing over western Nebraska extending east into north central Kansas Saturday night. This combined with decent upslope of richer moisture in the surface-850mb layer towards western Nebraska looks to spark off convection in the models Saturday evening. This convection would then travel eastward along the 700mb mid-level baroclinic zone in a forward propagating mode, as low level jet veers out leading the convective development. At this time, models are showing this activity possibly clipping central Kansas or remaining north of the area late Saturday night. Something to monitor for any shifts in the models with this signal which could result in severe weather. Otherwise warm and more humid conditions look to prevail for Sunday into Tuesday with richer Gulf of Mexico moisture in place. Some long range models are showing a frontal boundary pushing southward into this rich moisture which could generate thunderstorms over the region for Monday/Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 708 AM CDT Wed May 4 2022 Off-and-on showers and thunderstorms will increase across the region by mid-late morning today, and persist through tonight. Widespread MVFR ceiling should gradually lower to IFR later today through tonight. Severe weather threat is low, although the strongest activity will be capable of small hail, gusty winds, and locally heavy rain. && .HYDROLOGY... Issued at 322 AM CDT Wed May 4 2022 Flood watch has been expanded into Cowley county for this afternoon through Thursday morning. Scattered showers and storms will develop this morning and become more widespread later this afternoon into tonight. Widespread 1 to 3 inches of rainfall is expected with a few locations in southeast Kansas having potential to see amounts greater than 3 inches. This will result in rises on rivers and streams with some minor flooding problems in low lying areas. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 55 66 50 / 80 80 60 40 Hutchinson 56 52 61 47 / 90 90 60 30 Newton 57 54 64 49 / 80 90 70 40 ElDorado 58 56 67 51 / 80 90 70 50 Winfield-KWLD 61 57 69 50 / 90 90 60 30 Russell 54 47 55 44 / 90 90 70 30 Great Bend 54 48 55 43 / 90 90 60 20 Salina 57 51 63 48 / 80 90 70 40 McPherson 56 52 62 47 / 80 90 70 40 Coffeyville 64 58 72 52 / 90 100 70 50 Chanute 61 56 71 53 / 80 100 80 60 Iola 60 56 71 52 / 70 90 80 70 Parsons-KPPF 62 57 72 52 / 80 100 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from noon CDT today through Thursday afternoon for KSZ072-093>096-098>100. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK HYDROLOGY...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 511 AM CDT Wed May 4 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 511 AM CDT Wed May 4 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the area this morning and become more widespread for locations east of the Kansas turnpike, mainly during the late afternoon and night time hours. Some of the storms could produce heavy rainfall and cause some flooding problems. See latest flood watch for more details. In addition, a few strong storms could produce small hail or gusty winds across south central and southeast Kansas. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms could redevelop early Thursday afternoon across southeast Kansas, especially if ample daytime heating occurs. A few strong to severe are possible. Thunderstorms will be possible late Saturday night into early Sunday morning for areas along and north of I-70. Some of these storms could reach severe levels. Thunderstorms could affect the region again on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
945 AM CDT Wed May 4 2022
KSZ082-083-041515-
Sedgwick KS-Kingman KS-
945 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southwestern
Sedgwick and eastern Kingman Counties through 1015 AM CDT...
At 944 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Harper, moving northeast at 55 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kingman, Cheney, Norwich, Murdock, Waterloo, Willowdale, Spivey,
Cleveland, Rago, Cheney Lake, Mt Vernon and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3755 9832 3773 9790 3773 9778 3749 9771
3747 9779 3747 9781 3746 9783 3738 9822
3739 9824
TIME...MOT...LOC 1444Z 240DEG 49KT 3745 9814
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CRWSpecial Weather Statement
National Weather Service Wichita KS
950 AM CDT Wed May 4 2022
KSZ083-041515-
Sedgwick KS-
950 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of western Sedgwick
County through 1015 AM CDT...
At 949 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cheney, moving northeast at 45 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Wichita, Goddard, Maize, Cheney, Colwich, Garden Plain, Andale, West
Wichita, Eisenhower National Airport and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3752 9781 3764 9781 3785 9758 3776 9731
3747 9767 3747 9775
TIME...MOT...LOC 1449Z 221DEG 40KT 3758 9774
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CRWSpecial Weather Statement National Weather Service Wichita KS 1006 AM CDT Wed May 4 2022 KSZ069-083-041530- Butler KS-Sedgwick KS- 1006 AM CDT Wed May 4 2022 ...A strong thunderstorm will impact portions of east central Sedgwick and northwestern Butler Counties through 1030 AM CDT... At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm over Northeast Wichita, or near Andover, moving northeast at 30 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Wichita, El Dorado, Andover, Bel Aire, Towanda, Benton, Kechi, Eastborough, Potwin, East Wichita, Northeast Wichita, Santa Fe Lake, Augusta Municipal Airport and Jabara Airport. This includes the following highways... Interstate 135 near Mile Marker 10. Interstate 35 between Mile Markers 49 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3761 9717 3774 9733 3798 9703 3782 9682 TIME...MOT...LOC 1506Z 224DEG 26KT 3773 9719 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH CRW
The Wichita radar (KICT), 43 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
34 heavy rain, 5 flood, 1 hail, 1 lightning. Local standard time, as filed.
An airman at McConnell Air Force base was impacted by a lightning strike near him on the flight line. He was injured and taken to a local hospital.
Heavy rainfall led to street flooding along Tyler Road in West Wichita from Central north to 21st Street.
Heavy rainfall led to street flooding and flooded intersections.
Heavy rainfall led to rural roads becoming flooded or covered with water. Some roads become impassable.
A Mesonet Station in Grenola, Kansas reported 3.09 inches of rainfall.
A mesonet station in Maple City, Kansas, reported a 24 hour total of 4.19 inches.
A Coop observer in Coyville, Kansas reported a 24 hours total of 2.55 inches.
The ASOS station in Parson, Kansas reported a 24 hours total of 3.36 inches.
The ASOS station at Coffeyville, Kansas Municipal Airport, reported a 24 hour rainfall total of 3.91 inches.
The ASOS station at Chanute, Kansas, Martin Johnson Airport, reported a 24 hour rainfall total of 1.77 inches.
A Coop observer in Sycamore, Kansas, reported a 24 hours rainfall total of 2.64 inches.
A Coop observer northeast of Winfield, Kansas, reported a 24 hour rainfall total of 3.24 inches.
An AWOS station in Eureka, Kansas, reported a 24 hour rainfall total of 2.60 inches.
The AWOS station at Independence, Kansas had a 24 hour rainfall total of 2.74 inches.
A mesonet station in El Dorado, Kansas had a 24 hour rainfall total of 3.17 inches.
Heavy rainfall led to some water covered roads in El Dorado, Kansas.
A Coop observer in Cambridge, Kansas, reported a 24 hour rainfall total of 5.28 inches.
A Coop observer in Coffeyville, Kansas reported a 24 hour rainfall total of 4.72 inches.
The emergency manager in Arkansas City, Kansas reported a 24 hour rainfall total of 3.94 inches.
A Coop observer in Rosalia, Kansas reported a 24 hour rainfall total of 4.43 inches.
A Cocorahs station 7.9 miles northwest of El Dorado, Kansas reported a 24 hour rainfall total of 4.62 inches.
A Coop observer near Neodesha, Kansas, reported a 24 hour rainfall total of 4.70 inches.
A Coop observer in Longton, Kansas, reported a 24 hour rainfall total of 5.43 inches.
A Coop observer in Altamont, Kansas, reported a 24 hour rainfall total of 4.82 inches.
A Cocorahs Station, in Arkansas City, Kansas, reported a 24 hour rainfall total of 4.0 inches.
A Cocorahs station in Howard, Kansas, reported a 24 hour rainfall total of 3.85 inches.
A Cocorahs station in Winfield, Kansas, reported a 24 hour rainfall total of 3.88 inches.
A Coop observer in Sedan, Kansas, reported a 24 hour rainfall total of 3.78 inches.
A Coop observer in Chautuaqua, Kansas, reported a 24 hour rainfall total of 3.22 inches.
A Coop observer in Fredonia, Kansas, reported a 24 hour rainfall total of 3.32 inches.
A Cocorahs station in Parsons, Kansas, reported a 24 hour rainfall total of 5.40 inches.
A Coop observer in Grenola, Kansas, reported a 24 hour rainfall total of 4.83 inches.
A Coop observer in Parson, Kansas, reported a 24 hour rainfall total of 7.75 inches.
A mesonet station in Neodesha, Kansas, reported a 24 hour rainfall total of 5.08 inches.
A Coop observer in Galesburg, Kansas. reported a 24 hour rainfall total of 4.05 inches.
A fire department in Elk City, Kansas, reported a 24 hour rainfall total of 4.70 inches.
Multiple closed roads were reported around Winfield, Kansas due to heavy rainfall.
The 24 rainfall total of 5.0 inches was reported from the public in Arkansas City, Kansas.
The 24 hour rainfall total of 5.0 inches was reported by the public in Dearing, Kansas.
A 24 hour rainfall total of 5.0 inches was reported by the public in Park City, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021606, 1021607, 1021608, 1021609, 1021610, 1024513, 1024514, 1024515, 1024517, 1024518, 1024519, 1024520, 1024556, 1024523, 1024530, 1024539, 1024541, 1024542, 1024543, 1024544, 1024546, 1024547, 1024549, 1024550, 1024557, 1024559, 1024561, 1024562, 1024563, 1024564, 1024565, 1024566, 1024567, 1024571, 1024574, 1024575, 1024577, 1024579, 1024584, 1024586, and more.